Physical Review Research (Sep 2022)

Fractons, non-Riemannian geometry, and double field theory

  • Stephen Angus,
  • Minkyoo Kim,
  • Jeong-Hyuck Park

DOI
https://doi.org/10.1103/PhysRevResearch.4.033186
Journal volume & issue
Vol. 4, no. 3
p. 033186

Abstract

Read online Read online

We initiate a systematic study of fracton physics within the geometric framework of double field theory. We ascribe the immobility and large degeneracy of the former to the non-Riemannian backgrounds of the latter, in terms of generalized geodesics and infinite-dimensional isometries. A doubled pure Yang-Mills or Maxwell theory reduces to an ordinary one coupled to a strain tensor of elasticity theory and thus rather remarkably provides a unifying description of photons and phonons. Upon a general double field theory background, which consists of Riemannian and non-Riemannian subspaces, the dual photon-phonon pair becomes fractonic over the non-Riemannian subspace. When the elasticity displacement vector condenses, minimally coupled charged particles acquire an effective mass even in the purely Riemannian case, yielding predictions for polaron physics and time crystals. Furthermore, the immobility of neutral particles along the non-Riemannian directions is lifted to a saturation velocity for charged particles. Utilizing the differential geometry of double field theory, we also present curved spacetime extensions which exhibit general covariance.